I have nightly heart palpitations - very scary, but all test so far say my heart is okay. Could this be part of menopause and hormones?
Yes it can, EK. Heart palpitations are a very common symptom that start in perimenopause or beyond and seem to be related to changes in our estrogen levels. As long as they are not associated with pain, do not make you short of breath, and don't cause any sensations that radiate elsewhere in your body like down your arm/to your jaw/to your back, they are probably a variation of normal that comes with menopause. Especially since you had the cardiac work-up, I'd be reassured.
Hope this is helpful,
Here are some links that might be useful to you:
5 Things to Know About Your Heart Rate
Heart Palpitations and Anxiety Attacks: Should You Be Worried?
How long do the palpitations take after starting estrogen?
I have been on estrogen for years, but recently tapered a tiny piece of a Vivelle Dot patch over about four months. I did not recognize that my emotions were disintegrating as a result of the decrease in my estrogen! My anxiety levels were at a fever pitch when I got palpitations! I finally went to the ER. All was fine. Just benign PVCs. After that, I attempted to return to my older higher dose of estrogen, but nothing fixed the palpitations. So a week later, I increased my dose up again (by leaving more of the patch). I almost got better and then took a Tylenol, which set things off again. So I freaked out and cut my dose down to the original levels before I tapered the dose. Then I got way worse! So I finally put two 1. Vivelle dots on and left things be for two weeks. I almost recovered. But then one day, I had another palpitation and figured the Vivelle wasn't working for me!! So I exchanged one Vivelle patch for an Estraderm. Within three days, I was a blithering basketcase---bawling, anxious and terrible palpitations. So I took the Estraderm off and replaced it with a Vivelle dot again. Now, I am going to leave sleeping dogs lie and hope that these palpitations go away! It's been four days and things are a little better---at least the anxiety and not as many flips. My heart seems to skip a beat and then shove out a forceful beat to follow.
I have noticed that sitting, eating, warm liquids, showers, the blowdrier, will set them off. I do best while laying down. It's nuts.
Do you think these things will go away? The only other time I had them was after my total hysterectomy in 1993. Horrid. The heart doctor told me I have a good heart. What do you think?
I'm sorry to hear you're having such a time with palpitations. I think you are wise to stick with a higher level V. dot and let your body stabilize. You don't mention progesterone, so I'm wondering if you're on any. If not, I would recommend you ask for a prescription for Prometrium (brand name) or compounded progesterone to balance the estradiol. That combination is more likely to ease the anxiety. Also, progesterone "down-regulates" estrogen so you don't need as much estrogen when you're on the other as well. Once you're stabilized, you can start to taper down on the estrogen for maintenance.
Hope that's helpful. Keep in touch.
Sandy Greenquist, CNM
Thanks for the quick reply! I had a total hysterectomy in 1993, so I do not take progesterone. I did really well on estrogen all these years until I decided to tinker with it! It's shocking how few doctors realize that palpitations are part of menopause for some of us. I just went to an ObGyn and he looked puzzled!! Good grief! He ought to go to Google once in awhile!
Thanks for the advice. I am a little leary of progesterone since it seems to be implicated in breast cancer worse than estrogen. An article just came out a few days ago about estrogen only therapy and that it actually reduces the risk of breast cancer when used alone!! Good news for some of us anyway!!
I just hope these go away. Interesting that the literature on Vivelle says that it can take four weeks before the larger patch works as well as a placebo! So I guess it is a waiting game. And my big mistake has been inconsistency of dosage.
In July, I worked at my inlaws and my back seized up in spasms which lasted three months. It was terrible. Now I wonder if it was related to the lower estrogen dose.
Do women actually REALLY ever get to an age where their estrogen can be cut back and they don't go nuts? I have heard that. I am 51. I suppose it's too early to try such a thing. I know I probably will never want to try it after this!
Thanks SOOOO much for talking with me!!
I have had heart palpitations for four years due to non existent levels of estrogen. I am what is called a hyper excreter. My body eliminates the estrogen and I get no symptom relief. All blood work indicated my levels of estrogen were either non existent or too high. I finally found a dr. who did a 24 hr. urine test to see what my body was eliminating........now I'm on cobalt chloride to reverse the excretion. I suggest you ask your dr. to do the same. It's from Meridian Valley Labs, I'm also on estrogen, progesterone and testosterone. All bio identical. The Vivelle dot did nothing for me.......too low dosage.
I also had heart palpitations several years ago, which I attribute now to both perimenopause and also the aftermath of a tremendous amount of stress for caring for my mother who had Alzheimer's and who died in 2007. After going to the doctor, I made following lifestyle changes, which made a big difference for me:
- Concentrated on dropping my stress level. I've tried to do some focused breathing and meditation whenever I feel my stress level rising too high.
- Stopped drinking caffeinated beverages. I already had stopped drinking sodas back in the 1990s, but I switched to decaf coffee.
- Started being better about exercise, which is great for the heart. Somedays I only get a 30-minute walk with my dogs, but that makes a big difference.
- Started taking CoQ10 as a supplement. That, too, has made a big difference.
Take care and keep us posted!
are heart palipatations the same as irregulare heart beat
Good question!! I went to MedlinePlus.net, which defined heart palpitations as: "Palpitations are heartbeat sensations that feel like your heart is pounding or racing. You may simply have an unpleasant awareness of your own heartbeat, or may feel skipped or stopped beats. The heart's rhythm may be normal or abnormal. Palpitations can be felt in your chest, throat, or neck."
The website defines irregular heart beat (also known as an arrhythmia) as: "An arrhythmia is any disorder of your heart rate or rhythm. It means that your heart beats too quickly, too slowly or with an irregular pattern. When the heart beats faster than normal, it is called tachycardia. When the heart beats too slowly, it is called bradycardia."
Hope this answers your questions.
I have been experiencing the same thing. I had the holter monitor which showed hundreds of pvc's which are suppose to be harmless but are very unconfortable. The pcp gave me a beta blocker, propranolol, which I am hesitant to take given the side effects I have read about. I also have read about magnesium, particularly magnesium glycinate, as being helpful in some cases so I am going to try this. I am curious about which calcium/ mag/D formula one of the other respondents mentioned, Cara. If she sees this, please indicate.
It could also be a magnesium deficiency. I had heart palpitations - wore the Holter Monitor - had an echocardiogram, blah, blah, blah - all negative.
I looked up vitamins and minerals and the symptoms of deficiency....yep, not enough magnesium in your system can also cause palpitations! Since I have been taking it for the past few years I only get the heart palps when I have slacked off taking my calcium and magnesium. I am FAST reminded and start taking them again, and the palps go away.
Now this is just *my* experience mind you....and only a suggestion for something you might want to look into.
Make sure to research magnesium first, and to take calcium and vitamin D with it (they all work together in the body) if you do decide to start taking it.
Best Wishes, and I sympathize!
I came across these posts while researching heart palpitations. I've been getting them for about 3 months - so scary. Just as soon as I thought they'd gone away they'd come back. I also wore a Holter Monitor and had an echocardiogram, also negative. Dr. said to go for walks and try to relax. I would do that but they would come back anyway. When I read your post it rang a bell because it had gone through my mind that it might be calcium deficiency but then just forgot about it. I had been taking my calcium supplements only sporadically since menopause. Because of your post I bought a Caltrate calcium supplement that contains magnesium. I make sure that I don't skip taking them at all. Do you take a separate magnesium pill and what kind of magnesium is it? Plus I've been eating foods rich in magnesium.
Anyway it's been about a week since I've had heart palps but better than that I have a lot less body aches and just feel so much better. I didn't realize how incredibly lousy I'd been feeling until I started feeling better.
I'm crossing my fingers that the heart palps don't come back but thank you, thank you, thank you!